Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Elevated creatinine levels in blood test. History of acute renal failure. Need treatment?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 3795 Questions
I am a male 68 years of age.Recently a blood test revealed a creatinine level of 115 umol/L Is this serious.I had acute renal failure two years ago.
Posted Mon, 11 Jun 2012 in Kidney Conditions
Answered by Dr. Pavan Kumar Gupta 6 hours later
Hello and thanks for the query.
The typical reference ranges for serum creatine are 0.5 to 1.0 mg/dL (about 45-90 μmol/l) for women and 0.7 to 1.2 mg/dL (60-110 μmol/l) for men. While a baseline serum creatinine of 2.0 mg/dL (150 μmol/l) may indicate normal kidney function in a male body builder, a serum creatinine of 0.7 mg/dL (60 μmol/l) can indicate significant renal disease in a frail old woman. 
Your creatinine  levels are slightly high but it is difficult to comment upon it as you had acute renal failure 2 years back and you have not mentioned the cause of that acute renal failure.
Kidney failure occurs when the kidneys partly or completely lose their ability to filter water and waste from the blood.
The build up of toxic substances normally removed from the body by the kidneys can cause XXXXXXX health problems. 
Acute kidney failure (also referred to as renal failure) happens rapidly. 

Please supply following informations so that I may be able to help you better
What was the cause of your acute renal failure 2 years back?
Are you suffering from hypertension or diabetes?
Are you taking any medication?
Are you suffering from kidney stones?
Do you take excessive pain killers?
Is there any history of lupus or lymphoma or any cancer?
Do write about the medicines being taken now.

Waiting for your reply.
Above answer was peer-reviewed by
Follow-up: Elevated creatinine levels in blood test. History of acute renal failure. Need treatment? 1 hour later
Acute renal failure was caused by overdosing on non steroidal anti inflammatories.I am both hypertensive and diabetic(type 2).Chronic medication-Samvistatin,Lisinopril,Metformin,Ecotrin and Puricos.I don't have kidney stones.I do not take painkillers.No history of lupus,lymphoma or cancer.
Answered by Dr. Pavan Kumar Gupta 5 hours later
Analgesic use has been associated with two different forms of kidney damage: acute renal failure and a type of chronic kidney disease called analgesic nephropathy.
Acute kidney failure requires emergency dialysis to clean the blood. Kidney damage is frequently reversible, with normal kidney function returning after the emergency is over and the analgesic use is stopped.

A second form of kidney damage, called analgesic nephropathy, can result from taking painkillers every day for several years. Analgesic nephropathy is a chronic kidney disease that over years gradually leads to irreversible kidney failure and the permanent need for dialysis or a kidney transplant to restore kidney function. 

Your history suggests that probably you had acute renal failure and it got reversed.
Now goals for future.
Since you already had an insult to the kidney once and are having hypertension and diabetes,it becomes very important for you to be cautious.
Control your hypertension and diabetes meticulously.
Your BP should be below 120/80 mm of HG.
Keep a regular check of serum creatinine and microalbuminaria.
As you have borderline high creatinine,you should avoid nephrotoxic drugs.
Prompt control of protein and potassium diet,if Nephropathy develops.
If Nephropathy develops then oral anti diabetics are to be stopped and injection insulin to be started.
Get your eyes checked for diabetic retinopathy every year.
It will be better if you use ramipril instead of Lisinopril,for control of your BP,as ramipril helps more in avoiding progression to diabetic Nephropathy,but after consulting your treating doctor.
Also talk to your doctor to discontinue metformin,since your creatinine levels are little high.
I hope to have answered your query however you may revert to me for any further query.
Thanks and best of luck.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor